Other diseases as seizure triggers

Some common antibiotics can also make a person with epilepsy more likely to have seizures.

  • If you have an infection and need an antibiotic, ask your primary care provider to talk with your epilepsy specialist to see which antibiotics are best to use.
  • Sometimes a person needs to use an antibiotic for an infection that could also cause seizures. When this happens, make sure your doctors talk to each other first.
  • Call your epilepsy doctor or nurse if you notice a change in your seizures. They may suggest adjusting your seizure medication or using a rescue medication (such as lorazepam, diazepam, or midazolam) until you finish the antibiotic.

Some antibiotics can change the amount of seizure medicine in your system. For example, erythromycin or similar antibiotics can increase the amount of certain seizure medications. This can cause more side effects than the seizure medicine.

  • Talk to your pharmacist and health care provider about antibiotics and seizure medications.
  • Call your provider if side effects such as dizziness, blurred vision, or a change in balance or walking occur after starting an antibiotic.

Leave a Comment